Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Jackson, KY

March 15, 2012Knott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 15, 2012, 2:03 PM EDT for Knott County, Kentucky. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 2:03 PM EDT (18:03 UTC)
Expired
Mar 15, 2012, 2:45 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knott County, KY

The radar

The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 2:08 PM EDTHAIL 0.25Mousie, KY
Mar 15, 2:11 PM EDTHAIL 1Topmost, KYREPORT RECEIVED VIA TWITTER.
Mar 15, 2:42 PM EDTHAIL 1Pippa Passes, KY
Mar 15, 2:45 PM EDTHAIL 0.25Pippa Passes, KY
Mar 15, 2:45 PM EDTHAIL 0.5Garner, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS53 KJKL 151803
SVRJKL
KYC119-151845-
/O.NEW.KJKL.SV.W.0041.120315T1803Z-120315T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VEST...OR 6 MILES NORTH OF HINDMAN...AND
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HINDMAN...TINA...YELLOW MOUNTAIN...SOFT SHELL...LEBURN...GARNER...
  MOUSIE...LARKSLANE...BRINKLEY...IVIS...MALLIE...PIPPA PASSES...
  HOLLYBUSH...SPIDER...KITE AND TOPMOST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3737 8276 3723 8294 3742 8312 3749 8302
TIME...MOT...LOC 1804Z 302DEG 17KT 3741 8299
WIND...HAIL <50MPH 1.00IN

$$

GEOGERIAN
3 follow-up statements
064 
WWUS53 KJKL 151811
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT THU MAR 15 2012

KYC119-151845-
/O.CON.KJKL.SV.W.0041.000000T0000Z-120315T1845Z/
KNOTT KY-
211 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KNOTT COUNTY
UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR YELLOW MOUNTAIN...OR 5 MILES NORTH OF
HINDMAN...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HINDMAN...SOFT SHELL...LEBURN...GARNER...MOUSIE...LARKSLANE...
  BRINKLEY...IVIS...MALLIE...LITTCARR...PIPPA PASSES...HOLLYBUSH...
  SPIDER...KITE AND TOPMOST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3737 8276 3723 8294 3742 8312 3749 8302
TIME...MOT...LOC 1811Z 302DEG 17KT 3739 8295
WIND...HAIL <50MPH 1.00IN

$$

GEOGERIAN
212 
WWUS53 KJKL 151829
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
229 PM EDT THU MAR 15 2012

KYC119-151845-
/O.CON.KJKL.SV.W.0041.000000T0000Z-120315T1845Z/
KNOTT KY-
229 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KNOTT
COUNTY UNTIL 245 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR HOLLYBUSH...OR 7 MILES EAST OF HINDMAN...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPIDER...KITE AND TOPMOST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 8298 3737 8276 3723 8294 3738 8308
TIME...MOT...LOC 1829Z 302DEG 17KT 3734 8286
WIND...HAIL <50MPH 1.00IN

$$

GEOGERIAN
849 
WWUS53 KJKL 151847
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
247 PM EDT THU MAR 15 2012

KYC119-151858-
/O.EXP.KJKL.SV.W.0041.000000T0000Z-120315T1845Z/
KNOTT KY-
247 PM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOTT COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3747 8298 3737 8276 3723 8294 3738 8308
TIME...MOT...LOC 1829Z 302DEG 17KT 3734 8286

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:38 PM EDT, 25 minutes earlier.

Area forecast discussion, Mar 15, 1:38 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EDT THU MAR 15 2012

.UPDATE...
ISSUED AT 110 PM EDT THU MAR 15 2012

SCATTERED SHOWERS/THUNDERSTORMS CONTINUE ESPECIALLY OVER THE
NORTHEAST PORTION OF THE FORECAST AREA...WHILE THE MOST HEFTY
ACTIVITY HAS REMAINED TO OUR NORTH AND EAST THROUGH MID DAY. THE
AREAS OF CONVECTION HAVE SHOWN AN OVERALL EASTWARD DRIFT DURING THE
MORNING AND THIS TREND SHOULD CONTINUE. HOWEVER...AS SURFACE BASED
DESTABILIZATION TAKES PLACE...THERE IS A POTENTIAL FOR CONTINUED
DEVELOPMENT THIS AFTERNOON.

HAVE LOWERED MAX TEMPS FOR THIS AFTERNOON A BIT OVER OUR NORTHERN
AND EASTERN COUNTIES WHERE CLOUDS AND PRECIP HAVE HINDERED WARMING SO
FAR TODAY...AND HAVE RAISED MAX TEMPS A LITTLE OVER THE SOUTHWEST
WHERE SUN WAS MOST ABUNDANT IN THE MORNING.

UPDATE ISSUED AT 1007 AM EDT THU MAR 15 2012

MCS CONTINUES JUST TO THE EAST IN WV...WITH JUST SCATTERED
CONVECTION OVER THE JKL FORECAST AREA...MAINLY IN THE NORTH. THIS WAS
HANDLED WELL IN THE GRIDDED FORECAST FOR THIS MORNING. THE CONVECTION
IN THE NORTH IS ON PACE TO MOVE OUT TO THE EAST EARLY THIS
AFTERNOON...WHICH WOULD LIKELY LEAVE A RELATIVE LULL FOR A TIME THIS
AFTERNOON. ADDITIONAL DEVELOPMENT IS EXPECTED LATER IN THE DAY AFTER
SURFACE BASED DESTABILIZATION OCCURS...AND GRIDS REFLECT THIS.
HOWEVER...CONFIDENCE IN TIMING AND COVERAGE IS NOT HIGH.

UPDATE ISSUED AT 800 AM EDT THU MAR 15 2012

INITIAL LINE OF TSTMS EARLY THIS MORNING CONTINUES TO WEAKEN AS IT
MOVES INTO VA/WV. HAVE BEEN GIVEN A GLACE AT WHAT IS IN STORE LATER
TODAY...WITH PLENTY OF REPORTS OF PEA TO DIME SIZE HAIL FROM THE MORE
VIGOROUS STORMS IN THE SOUTH. HAVE UPDATED POPS TO REFLECT THE
EXPECTED LULL IN ACTIVITY THROUGH THE MORNING...BUT WILL KEEP
ISOLATED WORDING IN THE GRIDS/ZONES FOR NOW. THE NEXT BAND OF TSTMS
IS ALREADY ON THE HORIZON AND IS ON PACE TO REACH OUR BLUEGRASS
COUNTIES BY AROUND 11 AM...WITH SCATTERED TSTMS STILL EXPECTED
THROUGH THE REMAINDER OF THE FIRST PERIOD.

HAVE TRIED TO HIGHLIGHT A PERIOD EARLY TONIGHT WHERE CONVECTION MAY
DWINDLE AND BECOME MUCH MORE ISOLATED IN NATURE...BUT BETTER CHANCES
FOR TSTMS STILL LOOK TO REDEVELOP BY AROUND DAYBREAK ON
FRIDAY...CONTINUING THROUGH THE MORNING AND INTO THE LATE AFTERNOON.
UPDATED PRODUCTS WILL BE SENT SHORTLY.

UPDATE ISSUED AT 441 AM EDT THU MAR 15 2012

CONVECTION CONTINUES TO DEVELOP OVER THE CWA ALONG A BKN LINE FROM
ERN OH DOWN TO ERN/CENTRAL TN. STORMS HAVE BEEN RELATIVELY WELL
BEHAVED THUS FAR OVER THE CWA WITH AN AVERAGE LIFESPAN OF ABOUT 1 TO
2 HOURS. THE BETTER FORCING APPEARS TO BE TO OUR NE FOR THE MOMENT
HOWEVER...THE CURRENT ACTIVITY OVER OUR CUMBERLAND COUNTIES HAS BEEN
LOOKING INCREASINGLY HAUGHTY...AND WOULD NOT RULE OUT SOME SMALL
GRAUPEL WITH THE MOST INTENSE CELL CURRENTLY APPROACHING LOZ. WILL BE
INTERESTED TO SEE IF ANY REPORTS CAN BE OBTAINED FROM DISPATCH THERE
IN THE NEXT HALF HOUR OR SO. OTHERWISE...WILL CONTINUE WITH THE SPS
TREATMENT UNLESS THINGS REALLY START PICKING UP. FRESHENED UP THE
GRIDS TO BETTER REFLECT CURRENT ACTIVITY AND MODIFIED TRENDS HEADING
INTO THE FIRST PERIOD. UPDATED PRODUCTS WILL BE SENT SHORTLY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE POTENTIAL FOR
SCATTERED STRONG...POTENTIALLY SEVERE TSTMS. THE FIRST WAVE OF
CONVECTION IS ALREADY UPON US EARLY THIS MORNING AS A BROKEN LINE OF
SHOWERS AND TSTMS IS CURRENTLY MOVING THROUGH OUR BLUEGRASS AND NRN
COUNTIES. STORMS OVER WRN/CENTRAL KY EARLIER HAD A HISTORY OF
PRODUCING SOME SPOTTY REPORTS OF SEVERE HAIL....NO DOUBT A HARBINGER
OF THINGS TO COME OVER THE NEXT 24 TO 36 HRS.

FCST SOUNDINGS FROM STEM TO STERN CONTINUE TO HIGHLIGHT THE POTENTIAL
FOR SEVERE CONVECTION TODAY. HOWEVER...THE PRIMARY CHALLENGE REMAINS
THE IDENTIFICATION OF VIABLE TRIGGERS AS THERE DEFINITELY APPEARS TO
BE MORE THAN ENOUGH INSTABILITY PRESENT TODAY...TONIGHT...AND
TOMORROW. FOR TODAY...THE THE SHORT RANGE MODEL CONSENSUS...OR LACK
THEREOF WOULD CONTINUE TO SUPPORT THE IDEA OF A MODEST SHORT WAVE
TROF TRAVERSING THE OHIO VALLEY AS THE PRIMARY INSTIGATOR...THOUGH
THE NAM...SREF...AND GFS ALL INDICATE THE PRESENCE OF LOW LEVEL
CONVERGENCE ASSOCIATED WITH THE NEARLY CONTINUOUS LLJ OVERHEAD.
HOWEVER...THE SPATIOTEMPORAL DIFFERENCES CONTINUE TO HAMPER
CONFIDENCE TO THE POINT OF KEEPING POPS TODAY TO SCATTERED. SUFFICE
IT TO SAY...ANYONE AND EVERYONE WILL BE IN THE CROSS HAIRS THROUGH THE
AFTERNOON AND INTO THE EVENING WITH BRIEF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL THE MAIN THREATS.

MODELS SUGGEST THE NEXT TRIGGER ARRIVES SOMETIME BETWEEN LATE TONIGHT
AND EARLY TOMORROW MORNING AS ANOTHER...MORE POTENT SHORT WAVE GRACES
THE OHIO VALLEY. HAVE INCORPORATED A PERIOD OF SLIGHTLY LOWER CHANCE
POPS DURING THE OVERNIGHT PERIOD...BUT WILL STILL KEEP SCATTERED
WORDING FOR NOW. INSTABILITY AGAIN LOOKS TO BE SUFFICIENT FOR STRONG
TO POTENTIALLY SEVERE STORMS ON FRIDAY...PARTICULARLY FROM LATE
MORNING THROUGH THE EARLY EVENING...THOUGH WIND FIELDS CONTINUE TO
LOOK TOO ANEMIC FOR ANY WIDESPREAD ORGANIZED CONVECTION. AGAIN...THE
MAIN THREATS FROM ANY TSTMS ON FRIDAY WOULD APPEAR TO BE LOCALLY
HEAVY RAINFALL...DAMAGING WINDS...AND SMALL HAIL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

LONG WAVE RIDGE OVER THE OHIO VALLEY AT 50H SETS THE STAGE FOR THIS
FORECAST. THIS IS A DIRTY RIDGE WITH MINOR SHORT WAVES SLIDING THRU
AND GENERALLY MINOR BOUNDARIES SETTING OFF SHRA/TSRA THRU MUCH OF
THE EARLY PORTION OF THE FCST. WITH THE RIDGE IN PLACE AND A MOIST
FLOW FROM THE GULF OF MEXICO...EXPECT UNSEASONABLY WARM DAYS WITH
HIGHS IN THE 70S AND DWPTS REMAINING WELL INTO THE 50S. IT WILL NOT
TAKE MUCH TO SET OFF PERIODIC STORMS. IT IS NOT UNTIL MONDAY NIGHT
WHEN THE SFC HIGH MOVES TO THE CAROLINA COAST AND THE 50H TROF
BECOMES VERY AMPLIFIED OVER THE ROCKIES THAT THE DISTURBANCES THAT
SET OFF THE WET WEATHER START MOVING FARTHER NORTH THRU THE GREAT
LAKES INSTEAD OF ACROSS THE OHIO RIVER. A SIGNIFICANT SFC TROF
BECOMES ENTRENCHED OVER THE PLAINS STATES BUT HANGS THERE AS AN OMEGA
BLOCK BECOMES ESTABLISHED OVER THE EASTERN CONUS. TOWARDS THE END OF
THIS FCST THE 50H TROF OVER THE CENTRAL PLAINS BECOMES A CUT OFF LOW
AND STAGNATES ALONG WITH THE SFC PCPN ALONG THE MISS RIVER VALLEY.
LOOK FOR THE MIDDLE OF THE WEEK TO BE DRY AND WARM.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 138 PM EDT THU MAR 15 2012

SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING EARLY IN THE
AFTERNOON...AND SHOWING AN INCREASE IN COVERAGE WITH PASSING TIME AS
HEATING AND DESTABILIZATION OCCURRED. HOWEVER...THE MOST FAVORED
AREA FOR DEVELOPMENT WAS SHOWING AN EASTWARD DRIFT. THE STRONGEST
STORMS CONTAINED SMALL HAIL. WILL LOOK FOR A DECREASE IN
THUNDERSTORMS THIS EVENING AS COOLING OCCURS...WITH ANOTHER INCREASE
DURING THE DAY FRIDAY. ANY STORM COULD BRING LOCALIZED IFR...BUT
MOSTLY VFR IS EXPECTED OUTSIDE OF THUNDERSTORMS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...MB
LONG TERM....DUSTY
AVIATION...HAL
Hazardous weather outlook, Mar 15, 6:38 AM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
638 AM EDT THU MAR 15 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
638 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THESE
STORMS COULD BECOME STRONG...WITH HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM
SATURDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING.
SOME OF THE STORMS ON FRIDAY AND FRIDAY NIGHT COULD BECOME STRONG TO
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER FROM TODAY
THROUGH FRIDAY NIGHT TO THE NATIONAL WEATHER SERVICE IN JACKSON.

MB

In the hours before

Special weather statement, Mar 15, 12:53 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1253 PM EDT THU MAR 15 2012

KYZ110-119-120-151745-
MARTIN-PIKE-FLOYD-
1253 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
PM EDT THURSDAY AFTERNOON...

   SOUTH CENTRAL MARTIN...
   WESTERN PIKE AND
   CENTRAL FLOYD.

AT 1253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARTIN...OR
NEAR PRESTONSBURG...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DANA AROUND 100
PM EDT...IVEL AROUND 105 PM EDT...JUSTELL AROUND 110 PM EDT...BOLDMAN
AROUND 115 PM EDT...COAL RUN AROUND 120 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Local storm report, Mar 15, 1:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
124 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             1 E IVEL                37.59N 82.65W
03/15/2012  E0.25 INCH       FLOYD              KY   TRAINED SPOTTER

            PEA SIZE HAIL AT TRAM

&&

DSTAMPER
Local storm report, Mar 15, 1:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             2 S KERBY KNOB          37.49N 84.12W
03/15/2012  E0.75 INCH       JACKSON            KY   TRAINED SPOTTER

            DIME SIZED HAIL AT SAND GAP.

&&

DSTAMPER
Local storm report, Mar 15, 1:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             IVEL                    37.59N 82.67W
03/15/2012  E0.88 INCH       FLOYD              KY   UTILITY COMPANY

            NICKEL SIZED HAIL AT APPALACHAIN WIRELESS CORPORATE
            OFFICE IN IVEL.

&&

DSTAMPER
Special weather statement, Mar 15, 1:48 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT THU MAR 15 2012

KYZ109-110-112-113-151830-
KNOTT-MAGOFFIN-BREATHITT-FLOYD-
148 PM EDT THU MAR 15 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT THURSDAY AFTERNOON...

   NORTHERN KNOTT...
   EXTREME SOUTHEASTERN MAGOFFIN...
   EXTREME EAST CENTRAL BREATHITT AND
   SOUTHERN FLOYD.

AT 145 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR ELMROCK...OR 10 MILES NORTH OF HINDMAN...MOVING EAST AT
20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YELLOW MOUNTAIN
AROUND 155 PM EDT...MID AROUND 200 PM EDT...HANDSHOE AROUND 205 PM
EDT...MOUSIE AROUND 210 PM EDT...BETTY AROUND 215 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE
AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
THE HEAVY RAIN MAY ALSO OVERWHELM SOME SHALLOW DITCHES...WHICH MAY
SPILL ONTO A FEW AREA ROADS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Mar 15, 2:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             SHELBIANA               37.43N 82.49W
03/15/2012  E0.25 INCH       PIKE               KY   TRAINED SPOTTER

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:05 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley40 min
Mar 15, 5:47 AM EDTSevere Thunderstorm WarningJKLBell, Knox43 min
Mar 15, 6:49 AM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox26 min
Mar 15, 1:33 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Mar 15, 1:55 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more3 hr
Mar 15, 2:22 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley38 min
Mar 15, 2:49 PM EDTFlash Flood WarningJKLPike3 hr
Mar 15, 3:21 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Perry39 min
Mar 15, 3:51 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more3 hr
Mar 15, 3:59 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry46 min
Mar 15, 4:16 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry59 min
Mar 15, 4:52 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie53 min
Mar 15, 5:03 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry3 hr
Mar 15, 5:27 PM EDTFlash Flood WarningJKLHarlan, Leslie4 hr
Mar 15, 5:57 PM EDTAreal Flood AdvisoryJKLEstill, Lee2 hr
Mar 15, 6:24 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee36 min
Mar 15, 6:32 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery43 min
Mar 15, 6:34 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell41 min
Mar 15, 6:40 PM EDTFlash Flood WarningJKLEstill, Jackson, Lee3 hr
Mar 15, 6:44 PM EDTSevere Thunderstorm WarningJKLWayne46 min
Mar 15, 6:52 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Lee, Owsley3 hr
Mar 15, 7:00 PM EDTFlash Flood WarningJKLBreathitt, Jackson, Lee, Owsley3 hr
Mar 15, 7:17 PM EDTSevere Thunderstorm WarningJKLBreathitt, Jackson, Lee, Owsley43 min
Mar 15, 7:24 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Leslie3 hr
Mar 15, 7:34 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell26 min
Mar 15, 7:37 PM EDTAreal Flood AdvisoryJKLMenifee2 hr
Mar 15, 7:56 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Owsley49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.